Previous studies have shown that use of medications called proton pump inhibitors (PPIs) may contribute to Clostridium difficile (C. diff.) infection in adults. A new study by Columbia University Medical Center (CUMC) researchers has revealed that infants and children, who take these acid-reducing medications, could also have a significantly greater risk of developing C. diff. infection.
The findings suggest that pediatricians may do more harm than good by prescribing these drugs for children who have non-specific gastrointestinal symptoms such as occasional vomiting.
AdvertisementThe study found that 2.6% (17 of 650) of the children diagnosed with C. diff. infection had used PPIs/H2RAs within 90 days, compared with just 0.3% (8 of 3,200) of the controls. In other words, use of acid-reducing drugs in children resulted in a seven-fold increase in risk for infection with C. diff.
The effect was stronger for PPIs, which are more powerful than H2 receptor antagonists. The scientists suspected that, like antibiotics, acid reducing medications may increase the risk of C. diff. infection by altering the gastrointestinal microbiome.
The study is published in the Clinical Infectious Diseases.
PInfrared Dry Blanching Helps Retain Higher Level of Vitamin C in Dried Mangoes Soon There Could be a Non-Hormonal Form of Male Contraceptive Called Vasagel M
You May Also Like